Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 84, NWS Cleveland, OH

July 23, 2009Crawford County, Seneca County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2009, 11:31 PM EDT for Crawford County, Seneca County, Wyandot County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 11:31 PM EDT (03:31 UTC)
Expired
Jul 24, 2009, 12:15 AM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 114 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 240331
SVRCLE
OHC033-147-175-240415-
/O.NEW.KCLE.SV.W.0084.090724T0331Z-090724T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1131 PM EDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTH CENTRAL OHIO
  SOUTHERN SENECA COUNTY IN NORTHWEST OHIO
  WYANDOT COUNTY IN NORTHWEST OHIO

* UNTIL 1215 AM EDT

* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NEW RIEGEL...OR 7
  MILES SOUTH OF FOSTORIA...AND WAS MOVING SOUTHEAST AT 15 MPH. PENNY
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NEW RIEGEL...
  CAREY...
  TIFFIN...
  SYCAMORE...
  BLOOMVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4118 8342 4118 8341 4109 8284 4100 8283
      4099 8281 4072 8276 4070 8341
TIME...MOT...LOC 0331Z 294DEG 14KT 4106 8336

$$

BRAY
1 follow-up statement
000 
WWUS51 KCLE 240345
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1145 PM EDT THU JUL 23 2009

OHC033-147-175-240415-
/O.CON.KCLE.SV.W.0084.000000T0000Z-090724T0415Z/
CRAWFORD OH-WYANDOT OH-SENECA OH-
1145 PM EDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CRAWFORD COUNTY IN NORTH CENTRAL OHIO...AND SOUTHERN SENECA AND
WYANDOT COUNTIES IN NORTHWEST OHIO...

AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NEW
RIEGEL...OR 8 MILES SOUTHWEST OF TIFFIN...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TIFFIN...SYCAMORE AND BLOOMVILLE.

LAT...LON 4118 8342 4118 8341 4109 8284 4100 8283
      4099 8281 4072 8276 4070 8341
TIME...MOT...LOC 0344Z 294DEG 14KT 4104 8330

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:10 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 10:10 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 PM EDT THU JUL 23 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY
SWING ACROSS THE EASTERN GREAT LAKES OVERNIGHT AND FRIDAY. HIGH
PRESSURE WILL MOVE ACROSS THE OHIO VALLEY FRIDAY. A COLD FRONT
WILL MOVE EAST ACROSS THE AREA SATURDAY FOLLOWED BY ANOTHER TROUGH
ON SUNDAY BEFORE MORE HIGH PRESSURE MOVES ACROSS THE OHIO VALLEY
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TROUGH AT THE SURFACE OVER NORTHWEST OHIO WITH THE TROUGH ALOFT
HANGING BACK AS WOLD BE EXPECTED. WILL KEEP A CHANCE OF SHOWERS
AND STORMS IN THE FORECAST UNTIL THE TROUGH PASSES. ACTIVITY
SHOULD END ACROSS NORTHWEST OHIO DURING THE EARLY MORNING HOURS
BUT A FEW SHOWER/STORMS MAY SURVIVE ACROSS NE OH/NW PA EVEN INTO
THE EARLY MORNING HOURS AS TROUGH SHOULD BE OVER EXTREME NE OH/NW
PA BY 12Z. WOULD EXPECT A DECREASING CHANCE OF SHOWERS/STORMS AS
THE NIGHT GOES ON DUE TO COOLING/STABILIZATION. RELATIVELY WARM
LAKE WATER MIGHT KEEP SOME ACTIVITY ALIVE NEAR LAKE ERIE. ON THE
FENCE ABOUT FOG. PLENTY MOIST EXCEPT ACROSS EXTREME NORTHWEST OHIO
WHERE DRIER AIR HAS STARTED TO FILTER IN. SHOULD SEE QUITE A BIT
OF CLEAR AREAS TOWARD DAYBREAK AND WINDS WILL LIGHTEN IN MOST
AREAS SO WHILE I DO NOT THINK THE FOG WILL BE DENSE EVERYWHERE
THERE CERTAINLY WILL BE SOME PATCHY FOG AND IS PROBABLY WORTH
MENTIONING. CURRENT MIN TEMP FORECAST LOOKS GOOD.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
ENOUGH UPPER TROFFING WILL BE OVER THE EAST TO HELP GENERATE SOME
INSTABILITY SHRA AND A FEW TSRA WITH THE DAYTIME HEATING SO WILL
STAY WITH CURRENT FORECAST WHICH DEPICTS THIS SCENARIO.  MORE
CONFIDENT THAT CONVECTION WILL DIE OFF FRI EVENING WITH LOSS OF
DAYTIME HEATING BUT ENERGY FROM NEXT SYSTEM AND APPROACHING COLD
FRONT COULD SPREAD SOME CONVECTION EAST INTO THE NW THIRD OF THE
AREA THE LAST 3 OR 4 HOURS OF THE NIGHT. WILL MAKE A TIMING
ADJUSTMENT TO SLOW THE ARRIVAL OF THIS THREAT UNTIL AT LEAST 2 AM.

COLD FRONT CROSSES AREA SAT AND SAT EVENING. GOOD DYNAMICS ACCOMPANY
THIS SYSTEM SO EXPECT FAIRLY WIDESPREAD CONVECTION TO ACCOMPANY THE
FRONT WITH SOME OF THE STORMS STRONG TO LOCALLY SEVERE.  MOST OF THE
CONVECTION SHOULD PUSH EAST WITH THE FRONT SO BY LATE NIGHT SAT MOST
PLACES SHOULD BE PRECIP FREE. ON SUNDAY EXPECT MORE INSTABILITY
SHOWERS TO DEVELOP ALONG WITH SOME TSRA AS THE UPPER TROUGH PASSES
THROUGH AND IS AIDED BY MOISTURE POOLING BY A SURFACE TROUGH.

ONCE AGAIN...IF EVERYTHING STAYS ON TRACK THE CONVECTION SHOULD DIE
OFF SUN EVENING AS THE DAYTIME HEATING RADIATES OUT AND SOME SURFACE
RIDGING MOVES UP THE OHIO VALLEY AGAIN.  WILL STAY WITH A SLIGHT
CHANCE FOR CONVECTIVE DEVELOPMENT MONDAY AS ENOUGH UPPER TROFFING
REMAINS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL LOW SHIFTS WELL NORTH INTO CANADA LEAVING THE UPPER OHIO
VALLEY AND LOWER GREATS AREA IN A SOUTHWESTERLY FLOW ALOFT. WITH THE
SW FLOW SYSTEMS WILL BE SLOW TO MOVE THROUGH. ON TUESDAY APPEARS THE
AREA SHOULD BE BETWEEN SYSTEMS AND ONLY WENT WITH SLIGHT CHANCE POPS
FOR NOW. THEN COLD FRONT APPROACHES THE AREA LATE WEDNESDAY
LINGERING OVER THE REGION INTO THURSDAY...AND WILL HAVE A CHANCE OF
SHOWERS OR THUNDERSTORMS. TEMPERATURES SHOULD BE SEASONABLY
MILD...HIGHS IN THE LOW TO MID 80S...AND NIGHTTIME LOWS IN THE 60S.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE OVER WRN LAKE ONTARIO WITH A WEAK TROUGH ACROSS LAKE
ERIE TO JUST NORTH OF TOLEDO. SHOWERS AND ISOLATED TSRA WILL DIE
OUT QUICKLY THIS EVENING AS LOW LIFTS NORTHEAST. WITH ALL THE RAIN
EXPECT WIDESPREAD AREAS OF IFR/LIFR IN FOG AND STRATUS TO DEVELOP
OVERNIGHT. EXPECT SLOW IMPROVEMENT TO VFR EARLY FRIDAY AFTERNOON.

.OUTLOOK...NON-VFR AT TIMES FRIDAY AFTERNOON THROUGH MONDAY IN
SHOWERS AND THUNDERSTORMS WITH BEST CHANCE ON SATURDAY WITH A COLD
FRONT.

&&

.MARINE...
RECEIVED A REPORT FROM VESSEL OFF LORAIN THAT WINDS HAVE INCREASED
AND WAVES AS WELL SO SMALL CRAFT ADVISORY HAD TO BE HOISTED THIS
AFTERNOON. WINDS PICKED UP ON THE BACK SIDE OF THE LOW PRESSURE
SYSTEM AS IT MOVED INTO THE REGION. THE SMALL CRAFT ADVISORY WILL BE
SHORT LIVED AS WINDS PRODUCE 3 TO 5 FOOT WAVES ALONG THE NEARSHORE.
I EXPECT WINDS TO DIMINISH BELOW 4 FEET BY 8 PM THIS EVENING ENDING
THE SMALL CRAFT THREAT.

WINDS AND WAVES SHOULD BE RELATIVELY QUIET TOMORROW THROUGH SATURDAY
MORNING. ALTHOUGH WE WILL EXPECT WINDS TO INCREASE IN THE AFTERNOON
AND SMALL CRAFT ADVISORIES MAY BE NEEDED ONCE AGAIN.  THIS EVENT
SHOULD BE SHORT LIVED AS WELL AS SEAS DROP BACK TO 2 FEET OR LESS
THROUGH THE DURATION OF THE FORECAST PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...RANDEL
AVIATION...DJB
MARINE...LOMBARDY
Hazardous weather outlook, Jul 23, 6:38 AM EDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT THU JUL 23 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-241045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
638 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:20 PM EDTSpecial Marine WarningCLE85 min
Jul 24, 10:56 AM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.